Maryland, 2015Coastal Flood in Maryland, September 27, 2015
September 27, 2015 · NWS LWX · 2 events in 1 county or zone
Strong and persistent northeasterly flow lead to increased anomalies, between 1 and 2 foot above normal. This led to an extended period of minor flood levels being reached, with moderate thresholds being reached briefly during two subsequent high tides.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong and persistent northeasterly flow lead to increased anomalies, between 1 and 2 foot above normal. This led to an extended period of minor flood levels being reached, with moderate thresholds being reached briefly during two subsequent high tides.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 26, 8:29 PM EST, 3 hours 31 minutes earlier.
Area forecast discussion, Sep 26, 8:29 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
929 PM EDT SAT SEP 26 2015
.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER NEW ENGLAND THROUGH SUNDAY WHILE
LOW PRESSURE DRIFTS NORTHWARD ALONG THE COAST OF THE SOUTHEASTERN
UNITED STATES. MOISTURE FROM THE LOW WILL RESULT IN AN UNSETTLED
WEEKEND WITH RAIN AND BREEZY CONDITIONS EXPECTED. THE LOW WILL
SLOWLY MOVE OFF THE MID-ATLANTIC COAST EARLY IN THE WEEK AND A
COLD FRONT WILL PASS THROUGH THE AREA WEDNESDAY.
&&
.NEAR TERM /OVERNIGHT/...
CHALLENGING OVERNIGHT FORECAST AS AREAS OF RAIN GENERALLY ALONG
AND WEST OF I-95 DISSIPATE DUE TO DRY LOW LEVELS OF ATMOSPHERE AS
INDICATED BY 00Z KIAD SOUNDING BETWEEN H85 AND H7. AT THE WFO HERE
ADJACENT TO DULLES...WE'VE MEASURED 0.02" STARTING AROUND 2330Z AS
SPRINKLES BEFORE STARTING TO MEASURE AFTER 00Z.
KLWX WSR-88D AT 0115Z SHOWS AND AREA OF LIGHT RAIN MOVING THROUGH
THE NORTHWEST SUBURBS OF WASH DC. THE LATEST HRRR 1 KM
REFLECTIVITY FIELD HAS THIS REPRESENTED WELL...AND EXPECTING THIS
AREA TO CONTINUE TO MOVE N/NW AND CONTINUE TO DISSIPATE. THE MORE
ABUNDANT RAIN SHOWING ON RADAR ORIENTED ALONG I-64 IN CENTRAL
VIRGINIA IS PROGGED BY THE HRRR TO MOVE N/NW TOO...BASICALLY
KEEPING THE BALT/WASH METRO AREAS DRY THROUGH THE OVERNIGHT
PERIODS. THE CENTRAL AND NORTHERN SHENANDOAH VALLEYS AND POTOMAC
HIGHLANDS WILL SEE THIS RAIN OVERNIGHT AND HAVE INCREASED POPS IN
THIS REGION.
TEMPS AROUND THE REGION WILL REMAIN FAIRLY STEADY OR ONLY DROP A
FEW DEGREES OVERNIGHT AS SOUTHEASTERLY FLOW AT H85 CREATES WAA AS
H85 TEMPS AROUND +14C EAST OF DELMARVA ARE BEING ADVECTED INTO
RELATIVELY COOLER SFC AIR FLOWING DOWN FROM THE NEW ENGLAND
SURFACE HIGH.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
THE UPPER-LEVEL HIGH WILL REMAIN ACROSS SOUTHEASTERN NEW YORK INTO
NEW ENGLAND SUNDAY AND THE UPPER-LEVEL LOW WILL HAVE DISSIPATED BY
THIS TIME. HOWEVER...THERE WILL BE LEFTOVER SHORTWAVE ENERGY
NEARBY ALONG WITH WARM AND MOIST AIR OVERRUNNING MARINE AIR.
THEREFORE...MORE RAIN IS EXPECTED ACROSS THE SAME AREAS THAT HAVE
BEEN RECEIVING IT LATELY...CENTRAL VIRGINIA INTO THE POTOMAC
HIGHLANDS. THE SHORTWAVE ENERGY MAY TRIGGER A PERIOD OF LIGHT RAIN
ACROSS THE WASHINGTON AND BALTIMORE AREAS INTO NORTHERN AND
CENTRAL MARYLAND SUNDAY MORNING...BUT ANY RAIN WILL BE LIGHT DUE
TO THE BLOCKING HIGH NEARBY. OTHERWISE...MORE DRY CONDITIONS ARE
EXPECTED ACROSS THESE AREAS.
THE HIGH WILL FINALLY MOVE OFF THE COAST SUNDAY NIGHT...BUT THE
SURFACE HIGH WILL CONTINUE TO WEDGE SOUTH AND WEST INTO OUR AREA.
THEREFORE...NORTHEASTERLY WINDS WILL CONTINUE BUT THERE MAY BE A
BETTER CHANCE FOR OVERRUNNING ACROSS THE ENTIRE CWA AS MOISTURE
FINALLY SPREADS FARTHER NORTH AROUND THE DEPARTING HIGH. GUIDANCE
CONTINUES TO DIVERGE AS TO HOW QUICKLY THE MOISTURE WILL SPREAD
NORTH AND HOW MUCH OVERRUNNING WILL TAKE PLACE. TOOK A BLEND OF
THE GUIDANCE WHICH ALLOWS FOR CHANCE POPS REGARDING
RAINFALL...ESPECIALLY OVERNIGHT.
MONDAY...SFC HIGH PRESSURE WILL HAVE MOVED QUITE A WAYS FROM NEW
ENGLAND BY DAYBREAK WITH WEAK LOW PRESSURE OVER THE SERN STATES. LOW
CONFIDENCE PRECIPITATION FORECAST DUE TO CONTINUED NEBULOUS FORCING
AND GREAT MODEL DIFFERENCES ON THE LOW LEVEL PRESSURE PATTERN. SEEMS
THAT A SFC INVERTED TROUGH UP THE MID-ATLANTIC COAST MAY PROVIDE
LIFT. SHOULD ELY FLOW CONTINUE TOPOGRAPHIC FORCING WOULD ALSO BE
PRESENT. CHANCE POPS FOR RAIN THROUGH THE DAY FOR THE ENTIRE CWA DUE
TO LACK OF CONFIDENCE. WITH LACK OF SIGNIFICANT FORCING...ANY PRECIP
LOOKS TO BE LIGHT...TENTH INCH OR LESS. MOSTLY CLOUDY OR OVERCAST
WITH MAX TEMPS LOW TO MID 70S. UPR 70S WHERE ANY SUN BREAKS OUT FOR
EXTENDED PERIODS.
MONDAY NIGHT...LESS SYNOPTIC FORCING AS INVERTED TROUGH EXTENDS TO
THE NRN MID-ATLANTIC COAST. LOW CHANCE/SLIGHT CHANCE POPS...WITH ANY
THING THAT FALLS AGAIN LIGHT. MIN TEMPS LOW TO MID 60S UNDER MOSTLY
CLOUDS SKIES.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
MEAN TROUGH WILL PERSIST ALONG THE EAST COAST DURING THE SECOND HALF
OF THE WEEK. THIS WILL RESULT IN AT LEAST A POTENTIAL FOR PERIODS OF
RAIN AND INCREASED CLOUDINESS. HOWEVER MODELS/ENSEMBLES DIFFER ON
THE EXACT PLACEMENT OF THE TROUGH AXIS AND TIMING OF INDIVIDUAL
IMPULSES. IN ADDITION...HIGH PRESSURE PERSISTING TO THE NORTH OF THE
AREA WILL SUPPLY LOW-LEVEL DRY AIR AT TIMES...RESULTING IN
ADDITIONAL UNCERTAINTY TO THE AREAL EXTENT OF PRECIPITATION. THIS
UNCERTAINTY ONLY INCREASES AS ONE PROGRESSES FURTHER IN TIME.
OVERALL...NEAR NORMAL TEMPERATURES WITH MORE CLOUDS THAN SUN ARE
EXPECTED RIGHT INTO NEXT WEEKEND. RAIN CANNOT BE RULED OUT AND IS
ACTUALLY LIKELY AT SOME POINT DURING THE SECOND HALF OF THE WEEK BUT
NARROWING DOWN THE EXACT TIME PERIOD AT THIS JUNCTURE IS A CHALLENGE.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS EXPECTED FOR MOST OF THE TERMINALS THROUGH THIS
EVENING. HOWEVER...RAIN AND SUBVFR CIGS/VSBYS ARE EXPECTED FOR
KCHO DURING THIS TIME. AN MVFR DECK OF LOW CLOUDS IS EXPECTED LATE
TONIGHT INTO SUNDAY MORNING ACROSS MOST OF THE TERMINALS. IFR
CIGS/VSBYS ARE POSSIBLE ALONG WITH PERIODS OF RAIN FOR KCHO
DURING THIS TIME.
A PERIOD OF LIGHT RAIN MAY MAKE IT INTO THE REST OF THE TERMINALS
SUNDAY MORNING...BUT CONFIDENCE IS LOW. LOW CLOUDS SHOULD LIFT TO
VFR LEVELS SUNDAY AFTERNOON. MORE LOW CLOUDS AND RAINFALL MAY
DEVELOP SUNDAY NIGHT DUE TO THE ONSHORE FLOW.
CIGS MON/MON NIGHT MOSTLY VFR/MVFR WITH CONTINUED LOW CHANCES FOR
RAIN. WIND LIGHTER...WITH ONSHORE FLOW LIKELY BACKING TO NLY OR NWLY
MONDAY NIGHT. RAIN CHANCES LOWER MONDAY NIGHT.
SUB-VFR PSBL IN LOW CLOUDS/-RA FROM TIME TO TIME TUE-
WED. GENERALLY NELY FLOW AROUND 10 KT...THOUGH SOME UNCERTAINTY
EXISTS W/ EXACT DIRECTION AND SPEED.
&&
.MARINE...
AN EAST TO NORTHEAST FLOW WILL CONTINUE THROUGH SUNDAY NIGHT DUE
TO HIGH PRESSURE OVER NEW ENGLAND AND LOW PRESSURE TO OUR SOUTH
ALONG THE MID-ATLANTIC COAST. A SMALL CRAFT ADVISORY IS IN EFFECT
FOR THE WATERS DURING THIS TIME. WIND GUSTS MAY APPROACH 35 KNOTS
FOR PORTIONS OF THE MARYLAND CHESAPEAKE BAY AND LOWER TIDAL
POTOMAC RIVER NEAR DRUM POINT TONIGHT INTO EARLY SUNDAY.
HOWEVER...CONFIDENCE IS TOO LOW FOR A GALE WARNING AT THIS POINT.
ONSHORE FLOW CONTINUES MONDAY WITH SCA LIKELY FOR MOST WATERS
THROUGH THE DAY WITH ELY GUSTS TO AROUND 20 KT. WINDS EASE MONDAY
NIGHT...SCA LIKELY CONTINUES THROUGH THE EVENING HOURS...BEFORE
TURNING NLY LATE MONDAY NIGHT.
IT LOOKS LIKE THE SURFACE PATTERN WILL RESULT IN A
WEAKENING GRADIENT TUESDAY AS WEAK LOW PRESSURE/A COLD FRONT PASSES
OVER THE WATERS DURING THE MIDDLE OF THE WEEK. AFTER THE FRONT
PASSES AND HIGH PRESSURE BUILDS TO THE NORTH...THE GRADIENT
INCREASES AGAIN WEDNESDAY INTO THURSDAY POSSIBLY RESULTING IN
ANOTHER PERIOD OF SMALL CRAFT ADVISORY.
&&
.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES THIS EVENING ARE STILL RUNNING ABOUT 1 TO 1.5 FEET
ABOVE NORMAL DUE TO THE PERSISTENT EASTERLY ONSHORE FLOW. LATEST 18Z
GUIDANCE SUGGESTS PRESSURE GRADIENT MAY RELAX SLIGHTLY OVER NEXT
24 HRS.
HAVE MADE SOME CHANGES TO THE COASTAL FLOOD WARNINGS ISSUED EARLIER.
BASED UPON EXAMINATION OF WATER LEVEL TRENDS AND THE 18Z WATER LEVEL
GUIDANCE....DECIDED TO CONVERT THE COASTAL FLOOD WARNINGS FOR
ANNE ARRUNDEL AND CALVERT COUNTIES...TO ADVISORIES. AT ANNAPOLIS
THE LATEST FORECAST IS ALL BELOW MODERATE FLOOD LEVELS.
WILL KEEP WARNINGS UP FOR ST. MARY'S PORTIONS OF THE LOWER TIDAL
POTOMAC AND CHESAPEAKE BAY WATERS...AS WELL AS FOR WASHINGTON DC.
ONSHORE FLOW CONTINUES SUN INTO SUN NIGHT...AND CURRENT EXPIRATION
TIMES FOR EARLY MON LOOK OK. BUT WITH EASING OF GRADIENT...WATER
LEVELS MIGHT FALL BELOW ADVISORIES LEVELS SUN NIGHT VS MON
MORNING.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD WARNING UNTIL 6 AM EDT MONDAY FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 6 AM EDT MONDAY FOR MDZ011-013.
COASTAL FLOOD WARNING UNTIL 6 AM EDT MONDAY FOR MDZ014-017-018.
VA...COASTAL FLOOD ADVISORY UNTIL 6 AM EDT MONDAY FOR VAZ053-054.
WV...NONE.
MARINE...COASTAL FLOOD ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ535-538.
COASTAL FLOOD WARNING UNTIL 6 AM EDT MONDAY FOR ANZ542.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ530>534-
536>543.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT SUNDAY FOR ANZ535.
&&
SYNOPSIS...BJL
NEAR TERM...LEE
SHORT TERM...BAJ/BJL
LONG TERM...DFH
AVIATION...BAJ/BJL/DFH
MARINE...BAJ/BJL/DFH
TIDES/COASTAL FLOODING...SMZHazardous weather outlook, Sep 26, 4:11 PM EST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
511 PM EDT SAT SEP 26 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-271115-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
511 PM EDT SAT SEP 26 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A COASTAL FLOOD WARNING IS IN EFFECT FOR THE WESTERN SHORELINE OF
THE CHESAPEAKE BAY IN MARYLAND SOUTH OF THE PATAPSCO RIVER TO
POINT LOOKOUT...AND THE TIDAL POTOMAC SHORELINE OF ST. MARY'S COUNTY
MARYLAND AND WASHINGTON DC.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE COASTAL FLOOD WARNING CONTINUES THROUGH SUNDAY NIGHT FOR THE
WESTERN SHORELINE OF THE CHESAPEAKE BAY IN MARYLAND SOUTH OF THE
PATAPSCO RIVER TO POINT LOOKOUT...AND THE TIDAL POTOMAC SHORELINE
OF ST. MARY'S COUNTY MARYLAND AND WASHINGTON DC.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...REPORTS OF COASTAL FLOODING WOULD BE APPRECIATED.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-271115-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
511 PM EDT SAT SEP 26 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Coastal Flood, St. Mary'S
- When
- September 27, 12:00 AM EST
- Where
- St. Mary'S forecast zone
- Reported by
- River/Stream Gage
- Coordinates
- 38.216, -76.529 (the zone’s center; the record gives no point)
Moderate levels were reached briefly at Straits Point (SGSM2).
Coastal Flood, St. Mary'S
- When
- September 27, 1:00 PM EST
- Where
- St. Mary'S forecast zone
- Reported by
- River/Stream Gage
- Coordinates
- 38.216, -76.529 (the zone’s center; the record gives no point)
Moderate levels were reached briefly at Straits Point (SGSM2).
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Georgia, September 27, 20153 deaths · 2 injured · 1 event
- Flash Flood and Damaging Winds in Alabama, September 27, 2015$204,000 · 52 kt wind · 3 events
- Flash Flood in Mississippi, September 27, 2015$100,000 · 1 event
- Flood in Alaska, September 27 to 30, 2015$30,000 · 1 event
- Waterspouts in Gulf of Mexico, September 27, 20152 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 27, 20151 event
- Heavy Snow in Alaska, September 27, 20151 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 27, 20151 event
- Coastal Flood in Georgia, September 27, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599417, 699120.